Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Amarillo, TX

September 27, 2004Deaf Smith County, Texas

NWS Amarillo, TX issued this flash flood warning at Sep 27, 2004, 10:57 AM CDT for Deaf Smith County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 10:57 AM CDT (15:57 UTC)
Expired
Sep 27, 2004, 3:00 PM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Deaf Smith County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3166 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 271604
FFWAMA
TXC117-272000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1057 AM CDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF HEREFORD

* UNTIL 300 PM CDT

* AT 1050 AM CDT...THE HEREFORD FIRE DEPARTMENT REPORTED FLASH FLOODING
  FROM THUNDERSTORMS OVER THE WARNED AREA WITH WATER BEGINNING TO FLOOD 
  HOMES IN THE SOUTH PART OF TOWN. OTHER PORTIONS OF DEAF SMITH COUNTY
  ESPECIALLY WESTERN DEAF SMITH COUNTY HAVE EXPERIENCED 2 TO 3 INCHES 
  OF RAIN OVER THE PAST 24 HOURS AND LOW LYING AREAS WILL BE PRONE TO 
  FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  SIMMS...BOOTLEG...AND HEREFORD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3475 10300 3476 10219 3516 10219 3517 10301

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:48 AM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, Sep 27, 3:48 AM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 AM CDT MON SEP 27 2004

.DISCUSSION...
UPPER LOW HAS NOW CLOSED OFF JUST SOUTHEAST OF EL PASO.
THIS LOW IS EXPECTED TO CONTINUE TO DRIFT EASTWARD OVER THE
NEXT COUPLE OF DAYS. MID LEVEL FLOW HAS STARTED TO GO MORE
SOUTHEASTERLY ACCORDING TO THE LOCAL PROFILERS.  THIS SOUTHEAST
MID LEVEL FLOW SHOULD KEEP MOST OF THE PRECIPITATION ACROSS
THE SOUTHWEST TEXAS PANHANDLE TODAY. HOWEVER...WILL ALSO
KEEP POPS ACROSS THE REST OF THE CWA AS MORE SHOWERS AND
THUNDERSTORMS COULD DEVELOP IN THE MOIST UNSTABLE AIR MASS
LIKE YESTERDAY.

MID LEVEL FLOW BECOMES INCREASINGLY EASTERLY TONIGHT INTO
TUESDAY AND THAT SHOULD HELP TO KEEP THE BULK OF THE
PRECIPITATION TO OUR SOUTH. HOWEVER...WITH COLD FRONT
MOVING SOUTH ACROSS THE CWA LATE TONIGHT...CAN NOT RULE OUT
MORE PRECIPITATION WITH IT AS IT PLOWS THIS AIR MASS.

DID NOT CHANGE MUCH BEYOND THE FIRST PERIOD OF THE FORECAST
OTHER THAN TO START THE SLIGHT CHANCE POPS EARLIER ON THURSDAY
NIGHT. NEXT COLD FRONT SHOULD BE PRESSING INTO THE CWA FROM
THE NORTH BY THURSDAY EVENING...THEREFORE THINK THUNDERSTORMS
MAY BE TRIGGERED ALONG IT. STILL LEANING TOWARD THE STRONGER AND
MORE CUTOFF LOOK OF THE GFS MODEL FOR THE EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     68  54  68  52 /  50  40  40  20
BEAVER       82  53  71  52 /  40  40  40  20
BOISE CITY   75  51  65  48 /  40  40  40  20
BORGER       72  56  71  53 /  40  40  40  20
BOYS RANCH   67  54  69  51 /  60  40  40  20
CANYON       69  53  68  51 /  60  40  40  20
CLARENDON    76  57  73  54 /  50  40  40  20
DALHART      69  52  68  49 /  40  40  40  20
GUYMON       79  54  68  52 /  40  40  40  20
HEREFORD     68  52  69  50 /  80  40  40  20
LIPSCOMB     81  54  72  54 /  40  40  40  20
PAMPA        76  55  72  52 /  40  40  40  20
SHAMROCK     78  58  75  54 /  40  40  40  20
WELLINGTON   78  59  76  55 /  50  40  40  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/14/15
Hazardous weather outlook, Sep 27, 6:00 AM CDT, 4 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT MON SEP 27 2004

OKZ001>003-TXZ001>020-271800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
OKLAHOMA AND TEXAS PANHANDLES TODAY. IN SOME OF THESE STORMS...SMALL
HAIL AND BRIEF STRONG WINDS MAY OCCUR. IN THE WESTERN PORTION OF THE
PANHANDLES...HEAVY RAINFALL ASSOCIATED WITH PERSISTENT SLOW MOVING
STORMS COULD PRODUCE LOCAL FLOODING. ESPECIALLY AROUND DEAF SMITH AND
OLDHAM COUNTIES.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES FROM SUNDAY
THROUGH WEDNESDAY AS MINOR UPPER LEVEL LOW PRESSURE DISTURBANCES
MOVE ACROSS THE REGION. HOWEVER...ANY STORMS THAT DO FORM ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BROST

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:58 PM CDTFlash Flood WarningAMADeaf Smith4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.